Tiotropium Handihaler and the risk of cardio- or cerebrovascular events and mortality in patients with COPD
Pulmonary Pharmacology and Therapeutics , Volume 25 - Issue 1 p. 19- 26
Background: Tiotropium has been associated with an increased risk of mortality and/or cardiovascular events. Recent data from RCTs suggests tiotropium Handihaler to be safe, but its safety has not yet been fully investigated under real-life circumstances. Methods: We conducted 2 nested case-control studies in a COPD cohort from the Dutch IPCI database. In the first case-control study, cases had a cardiovascular or cerebrovascular endpoint (CCVE): stroke and transient ischemic attack (TIA), myocardial infarction, heart failure and/or ventricular arrhythmia. In the second, cases were all patients who died. Cases were matched to controls on age, sex and index date. Conditional logistic regression analysis was used to calculate adjusted odds ratios (OR adj) with 95% confidence intervals (CI) for tiotropium vs. long-acting beta-agonists (LABA). Results: Within a cohort of 6788 COPD patients, 784 CCVE's and 1032 deaths were reported. Compared to current LABA use, use of tiotropium Handihaler was neither associated with an increased risk of a CCVE (OR adj 0.89, 95% 0.55-1.44) nor with an increased risk of death (OR adj 0.79, 95% CI 0.49-1.28). Conclusions: In real life, use of tiotropium Handihaler in COPD patients is not associated with an increased risk of a CCVE or mortality compared to LABA.
|, , , , , , ,|
|Pulmonary Pharmacology and Therapeutics|
|Organisation||Department of Medical Informatics|
Verhamme, K.M.C, Afonso, A.S.M, van Noord, C, Haag, M.D.M, Koudstaal, P.J, Brusselle, G.G, & Sturkenboom, M.C.J.M. (2012). Tiotropium Handihaler and the risk of cardio- or cerebrovascular events and mortality in patients with COPD. Pulmonary Pharmacology and Therapeutics, 25(1), 19–26. doi:10.1016/j.pupt.2011.10.004